Is it possible to have an ongoing infection without knowing it? I've been sick with SOMETHING for over a year and a half and no one can figure it out. I do know that it started a couple of months after I was on 6 weeks of Augmentin for a sinus infection. Its been messing with every part of my body. The fatigue is terrible. I've also had bowel problems that are just weird. I had a colonoscopy back in October that showed "signs of inflammation indicative of infection or IBS" but no one did anything about it. Just recently I've started battling a case of bacterial vaginosis (although I'm pretty sure I've had it since I first became ill). I was first given a cream to use and that didn't work. Now I'm on Flagyl for the bv and noticed an improvement in my over all health as a result. It was through research on Flagyl that I came across information on its use to treat intestinal infections. I had a flash back to my colonoscopy results. Since I've been on the flagyl I've gone back to my normal constipation (I've had problems with constipation since I was a baby) Where as before I rarely had bowel movements but when I did they came out soft and smaller than pencils and they BURNED on the way out. It was getting to where I was terrified to use the restroom. I also would sometimes have sudden diarrhea and find myself running to the bathroom but that was rare. Everything I've read here says that if you have C diff you KNOW there is something wrong with you. But my symptoms were/are so nonspecific that I've been tested for thyroid and autoimmune disorders. Could this possibly be C Diff? What could it be? Why is the Flagyl making me feel better?
[Edit] I did want to add that today was my last day for the Flagyl and I've been noticing some serious pelvic pressure. To the point of mild burning. I don't recall ever feeling this due to constipation.
I really hope someone responds to this. I see a lot of people reading this board but not a lot of posting goes on....
Last edited by ebon_aurora; 05-14-2007 at 02:26 PM.
It's certainly possible you have made a correct diagnosis in thinking you may have Clostrodium difficile. I had it in 2005 and it was bad news and hard for me to get rid of it. I went to my GI doctor as I knew something was going on, even though I had been on medications for IBS for several years prior. My doctor did a Colonoscopy and took a sample while doing it. It came back from the lab positive for C. diff. This is usually contracted through the taking of antibiotics or direct human to human contact. I had been on antibiotics just prior to getting it.
My doctor said there were two courses of medication treatment, Flagyl and Vancomycin. Sometimes Flagyl will not completely take care of the problem, so they will switch to the Vancomycin, which is terribly expensive. A two week course retails for about $1,200. I went through four courses without getting rid of it.
My doctor then did a fecal transfer on me, with my wife as the donor. It is done in Europe quite frequently, but is still experimental in the US. The sample is placed in a cone shaped filter, that looks like a large coffee filter. Then normal saline is poured slowly over the sample. The liquid that is collected contain "good bacteria" or flora. A Colonoscopy is then done and the liquid is inserted in the bowel about every 10 cm. If you aren't fully sedated, it can be quite painful due to the temperature of the liquid being placed in the body.
After the procedure, the good flora proliferate in the bowel, and to help it return to normal, you take Probiotics (I take one called Florastor) and you can drink Kefir which contains Probiotics and can be purchased in a grocery store. It's been almost two years for me and so far it hasn't returned. I am on disability from work (Social Security Disability) due to IBS and some other medical problems.
I hope you will check this out with a good GI doctor and see if you might have C. diff. It sure sounds like it may be to me, especially if you were on antibiotics prior to being sick.
Last edited by RetiredDirector; 05-15-2007 at 05:29 PM.
Director, did you ever have hair loss as a symptom? By the way, I took my last flagyl on Sunday and ever since then my stools have slowly been turning back into ribbons of fire. My fatigue and hair loss is getting worse too. If ANYONE else out there is reading this and can offer me some insight I would be so grateful.
I don't recall any hair loss during the time I had C. diff, but I was on Prednisone due to a lung tumor my doctors were trying to clear up (I had one surgery on the opposite lung prior) with the steroid. I was taking 60 mg of Prednisone and was on it for about a year and a half before they weened me down and off of it. I don't have hardly any hair under my arms now and I think it was from the drug.
I still think you need to see a good GI doctor and mention the med Vancomycin to him/her and see what they think. BTW, where are you located?
I was just asking, to see if you lived in the US or else where. Sometimes the meds that are used for a certain condition are different. I'm in SE Washington.
BTW, what kind of doctor prescribed the Flagyl for you? If you haven't, I think you should give serious consideration to a GI doctor. If your PCP will give you a referral, it can make a difference on how quick you can get in to see him/her.